Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 98, NWS Norman, OK

May 15, 1999Knox County, Texas

NWS Norman, OK issued this tornado warning at May 15, 1999, 7:08 PM CDT for Knox County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 15, 1999, 7:08 PM CDT (00:08 UTC)
Expired
May 15, 1999, 7:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Knox County, TX

What was reported inside it

TimeReportWhereRemark
May 15, 7:29 PM CDTHail 1.75Rhineland, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3675 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 160009 RRA
TOROKC
TXC275-160045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SAT MAY 15 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  KNOX COUNTY IN WESTERN NORTH TEXAS

* UNTIL 745 PM CDT

* AT 708 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF      
  THE STORM WAS LOCATED 3 MILES EAST OF VERA...SHOWING LITTLE        
  MOVEMENT.

* LOCATIONS IN THE WARNING INCLUDE GOREE...MUNDAY...RHINELAND AND
  VERA

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3363 9966 3340 9985 3341 9947 3383 9950
JAMES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 15, 3:15 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 15, 3:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SAT MAY 15 1999

DRYLINE IS CURRENTLY IN WESTERN OKLAHOMA AND OUTFLOW BOUNDARY IS
BECOMING DIFFUSE ACROSS NORTHERN OKLAHOMA.  THE COLD FRONT WAS
KNOCKING ON THE DOOR BUT NOW SEEMS TO HAVE SET UP MORE IN
SOUTHWESTERN KANSAS AND PERHAPS BEAVER COUNTY OKLAHOMA.  12Z OUN
SOUNDING SHOWED SIGNIFICANT CAP... BUT LAPS CONVECTIVE INHIBITION
VALUES ARE DECREASING FROM WEST CENTRAL OKLAHOMA TO WESTERN NORTH
TEXAS WHERE TEMPS HAVE CLIMBED INTO THE LOWER TO MID 90S AND SOME CU
IS TRYING TO DEVELOP DOWN IN KNOX COUNTY.  IT STILL SEEMS A BIT OF A
LONG SHOT FOR STORMS TO FORM THIS EVENING... BUT WITH CONVERGENCE
ALONG DRYLINE... GOOD AFTERNOON HEATING AND LARGE AMOUNT OF
INSTABILITY AVAILABLE SHOULD THE CAP BREAK... AM CURRENTLY PLANNING
TO KEEP SLIGHT CHANCE POPS TONIGHT IN ALL BUT NORTHWEST AND WILL
WATCH TRENDS THROUGH PRESS TIME.

SLIGHT CHANCE POPS CONTINUE TOMORROW AS DRYLINE LOOKS TO SET UP
CLOSER TO THE 100TH MERIDIAN AND BY 00Z/17 A DECENT AMOUNT OF LIFT
DEVELOPS ALONG IT.  AND AS UPPER TROF MOVES CLOSER SUNDAY EVENING
THE CHANCE OF CONVECTION INCREASES SUNDAY NIGHT THROUGH MONDAY.
THERE IS SOME DISAGREEMENT AMONG THE MODELS ABOUT THE SHARPNESS OF
THE UPPER TROF BY 48 HOURS WITH THE NGM SHOWING A BETTER DEFINED
TROF THAN THE OTHER MODELS.  AM A BIT UNTRUSTING OF SPECIFICS WITH
ANY OF THEM AS NONE SEEM TO INITIALIZE THE WAVE VERY WELL THAT WAS
IN THE VICINITY OF 40N/130W AT 12Z AND HAS LOOKED TO BECOME A LITTLE
BETTER DEFINED THROUGH THE MORNING PER WATER VAPOR LOOP.  I AM GOING
TO NOT BE AS AGGRESSIVE IN BRINGING THE UPPER SYSTEM THROUGH ON
MONDAY AND THUS WILL KEEP DECENT POPS THROUGH MONDAY NIGHT BEFORE
TAPERING THINGS OFF ON TUESDAY.  MEAN UPPER TROF REMAINS TO THE WEST
BUT SHORTWAVE RIDGE MOVES THROUGH WEDNESDAY. THUS NO MAJOR CHANGES
TO THE EXTENDED KEEPING WEDNESDAY DRY THEN INTRODUCING POPS AGAIN
THURSDAY.

FCSTID = 26
OKC   72  86  69  80 /  20  20  40  40
HBR   68  88  64  81 /  20  20  40  40
SPS   71  90  69  85 /  20  20  40  40
GAG   66  84  58  74 /  10  20  30  30
PNC   70  84  67  78 /  20  20  40  50
DUA   70  85  70  83 /  20  20  30  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 15, 6:41 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SAT MAY 15 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    1 E RED SPRINGS           TX   3.00 INCH HAIL
05/15/99   BAYLOR                         BROKE WINDOW

0635 PM    1 E RED SPRINGS           TX   1.75 INCH HAIL
05/15/99   BAYLOR

0625 PM    1 E RED SPRINGS           TX   .75 INCH HAIL
05/15/99   BAYLOR

FM
Local storm report, May 15, 6:41 PM CDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SAT MAY 15 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    1 E RED SPRINGS           TX   3.00 INCH HAIL
05/15/99   BAYLOR                         BROKE WINDOW

0635 PM    1 E RED SPRINGS           TX   1.75 INCH HAIL
05/15/99   BAYLOR

0625 PM    1 E RED SPRINGS           TX   .75 INCH HAIL
05/15/99   BAYLOR

FM
Local storm report, May 15, 6:51 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 15 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    MUNDAY                    TX   .75 INCH HAIL
05/15/99   KNOX

0650 PM    GRAYBACK                  TX   .75 INCH HAIL
05/15/99   WILBARGER

FM
Local storm report, May 15, 6:51 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 15 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    MUNDAY                    TX   .75 INCH HAIL
05/15/99   KNOX

0650 PM    GRAYBACK                  TX   .75 INCH HAIL
05/15/99   WILBARGER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:14 PM CDTFlash Flood WarningOUNBaylor, Knox3 hr
May 15, 7:19 PM CDTSevere Thunderstorm WarningOUNBaylor41 min
May 15, 7:48 PM CDTSevere Thunderstorm WarningOUNFoard, Knox42 min
May 15, 8:27 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox33 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.